Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 50, NWS Lincoln, IL

August 26, 2023Fulton County, Illinois

NWS Lincoln, IL issued this tornado warning at Aug 26, 2023, 2:30 PM CDT for Fulton County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2023, 2:30 PM CDT (19:30 UTC)
Expired
Aug 26, 2023, 3:00 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Fulton County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 2:30 PM CDTTORNADO2 S Marietta, ILFulton Co EMA relays report of brief landspout tornado.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

313 
WFUS53 KILX 261930
TORILX
ILC057-262000-
/O.NEW.KILX.TO.W.0050.230826T1930Z-230826T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
230 PM CDT Sat Aug 26 2023

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  West central Fulton County in west central Illinois...

* Until 300 PM CDT.

* At 230 PM CDT, a confirmed tornado was located near New
  Philadelphia, or 12 miles west of Lewistown, moving south at 5 mph.

  HAZARD...Damaging tornado.

  SOURCE...Emergency management confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ipava.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4048 9043 4047 9029 4033 9028 4034 9045
      4045 9045
TIME...MOT...LOC 1930Z 013DEG 6KT 4044 9039 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Deubelbeiss
2 follow-up statements
730 
WWUS53 KILX 261937
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
237 PM CDT Sat Aug 26 2023

ILC057-262000-
/O.CON.KILX.TO.W.0050.000000T0000Z-230826T2000Z/
Fulton-
237 PM CDT Sat Aug 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WEST
CENTRAL FULTON COUNTY...
    
At 235 PM CDT, a confirmed tornado was located 4 miles southeast of 
New Philadelphia, moving south at 5 mph.

HAZARD...TORNADO.

SOURCE...Emergency management confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Ipava, Table Grove and Bernadotte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4047 9041 4046 9034 4033 9028 4034 9045
      4044 9044
TIME...MOT...LOC 1935Z 013DEG 6KT 4043 9039 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Deubelbeiss
516 
WWUS53 KILX 261958
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
258 PM CDT Sat Aug 26 2023

ILC057-262008-
/O.EXP.KILX.TO.W.0050.000000T0000Z-230826T2000Z/
Fulton-
258 PM CDT Sat Aug 26 2023

...THE TORNADO WARNING FOR WEST CENTRAL FULTON COUNTY WILL EXPIRE AT
300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4047 9041 4046 9034 4033 9028 4034 9045
      4044 9044
TIME...MOT...LOC 1958Z 000DEG 5KT 4041 9038 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:10 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 26, 2:10 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
210 PM CDT Sat Aug 26 2023

.SYNOPSIS...
Issued at 210 PM CDT Sat Aug 26 2023

Widely scattered showers and thunderstorms will continue across
all of central Illinois this afternoon...with rain chances
shifting south of a Rushville to Mattoon line by early evening.
After a cold front passes tonight, much cooler and less humid
weather will be on tap for Sunday with high temperatures only
reaching the upper 70s and lower 80s.

&&

.SHORT TERM... (Tonight and Sunday)
Issued at 210 PM CDT Sat Aug 26 2023

18z/1pm surface analysis shows a cold front extending from
northern Indiana to northern Missouri. Scattered thunderstorms
have developed along the front as well as further southeast along
an outflow boundary extending from near Decatur to Lawrenceville.
Given sufficient convergence/vorticity, latest SPC mesoanalysis
shows a non-supercell tornado parameter of 0.5 to 1.5 along the
boundary. As a result, there have been a few reports of funnel
clouds beneath developing showers. Have therefore issued an SPS
highlighting the possibility of funnel clouds through the
afternoon from Lincoln/Clinton/Monticello southeastward to
Newton/Robinson. Widely scattered showers/storms will linger
along/south of the cold front for the next several hours...with
rain chances shifting south of a Rushville to Mattoon line by
early evening. Think the front will push far enough south to end
PoPs across the entire KILX CWA by midnight. Overnight lows will
range from the upper 50s far north around Galesburg and Lacon to
the upper 60s south of I-70. After some lingering morning cloud
cover, skies will become mostly sunny by Sunday afternoon as
northeasterly winds bring cooler/drier air into the region. High
temperatures will be considerably cooler than they have recently
been...with upper 70s everywhere north of I-70 and lower 80s
further south.

Barnes

.LONG TERM...  (Monday through Next Saturday)
Issued at 210 PM CDT Sat Aug 26 2023

Quiet weather will prevail through the extended. A series of
short-waves dropping southward out of Canada will carve a
significant upper trough over the Great Lakes/Ohio River Valley
early next week. This will ensure a stretch of below normal
temperatures with highs in the upper 70s and lower 80s Monday
through Thursday. Will need to keep an eye on a vigorous wave
diving through Michigan on Tuesday, as the potential exists for a
few showers as far southwest as central Illinois. After that, the
upper trough will quickly lift into eastern Canada and heights
will rise markedly by next weekend. As a result, temperatures will
climb back into the middle to upper 80s on Friday and perhaps into
the lower 90s by next Saturday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1221 PM CDT Sat Aug 26 2023

Winds are being impacted by outflow from storms south of the
terminals early this afternoon, resulting in west/southwest or
variable flow at SPI and DEC, but a cold front will turn winds NW
at all locations over the next couple hours. A few isolated storms
are possible near the front, then precip chances should diminish
behind the front. Winds will gust to near 20 kt at times through
sunset. There is potential for MVFR ceilings to return overnight,
but confidence is low at this time.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 26, 12:20 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1220 PM CDT Sat Aug 26 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271730-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1220 PM CDT Sat Aug 26 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

A few isolated storms will be possible through the afternoon. Severe
storms are not expected but brief, locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

In the hours before

Local storm report, Aug 26, 10:11 AM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1011 AM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             2 NE Cisco              40.04N 88.70W
08/26/2023  M1.11 inch       Piatt              IL   Mesonet

&&

Barnes
Local storm report, Aug 26, 12:23 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1223 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Rain             3 N Greenview           40.13N 89.74W
08/25/2023  M1.44 inch       Menard             IL   Mesonet

            Mesonet station GREI2 3.3 N Greenview.

0546 AM     Rain             2 SW Latham             39.95N 89.19W
08/26/2023  M1.35 inch       Logan              IL   Public

            SWOP observer reported 1.35 inches for storm
            total rainfall.

0600 AM     Rain             Robinson                39.01N 87.74W
08/26/2023  M2.00 inch       Crawford           IL   Mesonet

0653 AM     Rain             Lawrenceville Airport   38.76N 87.60W
08/26/2023  M1.53 inch       Lawrence           IL   ASOS

            ASOS station KLWV Lawrenceville AP.

0653 AM     Rain             Coles County Airport    39.47N 88.27W
08/26/2023  M1.76 inch       Coles              IL   ASOS

            ASOS station KMTO Coles Co. Mem AP.

0719 AM     Rain             1 N Windsor             39.45N 88.60W
08/26/2023  M1.12 inch       Shelby             IL   CO-OP Observer

            Reported 1.12 inches as the storm total
            rainfall overnight.

0728 AM     Rain             1 SSW Pana              39.37N 89.09W
08/26/2023  M1.00 inch       Christian          IL   CO-OP Observer

            1.00 inch storm total rainfall reported by
            CO-OP.

0826 AM     Rain             3 S Moweaqua            39.59N 89.02W
08/26/2023  M1.02 inch       Shelby             IL   CO-OP Observer

            Storm total rainfall from CO-OP observer.

0935 AM     Rain             Cisco                   40.01N 88.73W
08/26/2023  M1.14 inch       Piatt              IL   CO-OP Observer

            Storm total rainfall.

&&
Local storm report, Aug 26, 12:40 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1240 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     2 W Riverton            39.85N 89.58W
08/25/2023                   Sangamon           IL   Cocorahs

            Multiple large branches snapped off of trees
            across the street from the CoCoRaHS observer
            site.

1231 PM     Rain             3 NW Peoria             40.77N 89.67W
08/26/2023  M1.30 inch       Peoria             IL   NWS Employee

1235 PM     Rain             3 NE Norwood            40.74N 89.67W
08/26/2023  M3.50 inch       Peoria             IL   Public

            Former media partner observed 3.5 inches of
            rainfall within an hour.

&&
Special weather statement, Aug 26, 1:37 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
137 PM CDT Sat Aug 26 2023

ILZ042>044-053>056-062-063-067-068-261945-
Logan-De Witt-Piatt-Macon-Moultrie-Douglas-Coles-Cumberland-Clark-
Jasper-Crawford-
Including the cities of Lincoln, Clinton, Monticello, Decatur,
Sullivan, Tuscola, Charleston, Mattoon, Greenup, Marshall, Newton,
and Robinson
137 PM CDT Sat Aug 26 2023

...FUNNEL CLOUDS SIGHTED OVER COOKS MILLS...

At 135 PM, emergency management reported a funnel cloud near Cooks
Mills.

Atmospheric conditions exist that favor the possible formation
of weak circulations along a pre-existing boundary. Some of these
circulations are occurring underneath developing showers and
thunderstorms, where a funnel cloud may develop. Once the rain
begins, the funnel cloud usually dissipates.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Deubelbeiss
Local storm report, Aug 26, 2:20 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
220 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Rain             3 NW Peoria             40.77N 89.67W
08/26/2023  M2.21 inch       Peoria             IL   NWS Employee

            Corrects previous rain report from 3 NW
            Peoria.

&&

RD
Local storm report, Aug 26, 2:22 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
222 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Rain             3 NNW West Peoria       40.74N 89.65W
08/26/2023  M4.00 inch       Peoria             IL   Public

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:16 PM CDTSevere Thunderstorm WarningILXCass, Logan, Mason, Menard44 min
Aug 25, 7:22 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell53 min
Aug 25, 7:50 PM CDTSevere Thunderstorm Warning Considerable damage threatILXLogan, Mason, Menard, Sangamon25 min
Aug 25, 8:10 PM CDTSevere Thunderstorm WarningILXChristian, DeWitt, Logan, Macon, Sangamon50 min
Aug 25, 8:26 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Tazewell64 min
Aug 25, 8:59 PM CDTSevere Thunderstorm WarningILXChristian, Coles, Douglas, Macon, Moultrie, Piatt and 1 more61 min
Aug 25, 9:52 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion53 min
Aug 25, 10:00 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min
Aug 25, 10:21 PM CDTSevere Thunderstorm WarningILXEdgar24 min
Aug 25, 11:32 PM CDTSpecial Weather StatementILXChristian28 min
Aug 26, 12:22 AM CDTSpecial Weather StatementILXCrawford23 min
Aug 26, 12:33 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper27 min
Aug 26, 12:40 AM CDTSpecial Weather StatementILXScott20 min
Aug 26, 1:46 AM CDTSpecial Weather StatementILXShelby14 min
Aug 26, 2:03 AM CDTSpecial Weather StatementILXShelby27 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.